North Dakota, 2014

Flooding in North Dakota, June 28 to 30, 2014

June 28 to 30, 2014 · NWS BIS · 7 events in 7 counties and zones

Very heavy rain continued over several days at the end of June. Three to five inches of rain fell from Minot through Sherwood, and from Crosby through Lignite to Stanley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$600,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Very heavy rain continued over several days at the end of June. Three to five inches of rain fell from Minot through Sherwood, and from Crosby through Lignite to Stanley. The highest rain amount was seven inches from Renville County. Another high amount was 4.50 inches from Ward County. Damage was extensive. The state of North Dakota requested and was granted a Federal Disaster Declaration as a result of damages from this flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 28, 1:50 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 28, 1:50 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUN 28 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 250 PM CDT SAT JUN 28 2014

THE HEAVY RAIN THREAT WILL CONTINUE OVER CENTRAL NORTH DAKOTA
THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. WILL MAINTAIN
THE CURRENT FLASH FLOOD WATCH IN EFFECT UNTIL 00Z AS A RESULT.

SURFACE LOW IS BEGINNING TO TIGHTEN UP AND LIFT NORTH ACROSS
CENTRAL NORTH DAKOTA THIS AFTERNOON. THIS HAS LED TO INCREASING
WIND SPEED AND PERSISTENT LIGHT TO MODERATE RAINFALL ROTATING
SOUTH ACROSS CENTRAL NORTH DAKOTA. THE LATEST HRRR CONTINUES TO
PROG THE LOW TO CONTINUE TO LIFT NORTH INTO CANADA TONIGHT...WITH
PRECIPITATION CHANCES TAPERING OFF FROM SOUTH TO NORTH THIS
EVENING. THINK THE FLOODING THREAT SHOULD END ACROSS THE REGION BY
LATE EVENING.

FOCUS THEN SHIFTS TO THE WINDS ON SUNDAY. THE AFOREMENTIONED LOW
IS PROGGED TO DEEPEN AS IT STALLS OVER LAKE MANITOBA. THIS WILL
TIGHTEN THE GRADIENT FLOW OVER NORTH DAKOTA SUNDAY...LEADING TO
WINDY CONDITIONS DEVELOPING AREAWIDE BY MID-MORNING AND CONTINUING
THROUGH THE AFTERNOON. THE WINDIEST AREAS WILL LIKELY BE IN THE
HIGHER TERRAIN OF SOUTHWESTERN NORTH DAKOTA. HOWEVER...WILL LET
LATER SHIFTS DECIDE ON WHERE AND FOR HOW LONG TO PUT OUT A WIND
ADVISORY (IF WARRANTED) FOR SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 250 PM CDT SAT JUN 28 2014

CYCLONIC FLOW ALOFT WILL CONTINUE OVER NORTH DAKOTA THROUGH
MONDAY...GENERATING A CHANCE OF SCATTERED TO ISOLATED
THUNDERSHOWERS. IN ADDITION...WITH THE SLOWER PROGRESSION OF THE
UPPER LOW IN EXITING THE REGION...A STRONGER SURFACE LOW BENEATH
THE UPPER LOW WILL RESULT IN A STRONG PRESSURE GRADIENT...WILL
BRING GUSTY WEST TO NORTHWEST WINDS MONDAY.

A RIDGE IN THE UPPER LEVEL PATTERN BUILDS OVER THE ROCKIES AND
BEGINS TO PUSH INTO THE DAKOTAS BY TUESDAY
NIGHT/WEDNESDAY...BRINGING SURFACE HIGH PRESSURE AND LITTLE TO NO
CHANCE OF RAIN FOR WEDNESDAY AND THURSDAY.

THE RIDGE FLATTENS BY FRIDAY AND CHANCES OF THUNDERSTORMS RETURN
WITH FAST-MOVING DISTURBANCES IN THE UPPER FLOW THROUGH SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 102 PM CDT SAT JUN 28 2014

MVFR/IFR CONDITIONS IN LIGHT TO MODERATE RAIN SHOWERS WILL
CONTINUE OVER KBIS-KMOT-KJMS THROUGH THE AFTERNOON HOURS.
PRECIPITATION WILL BEGIN TO TAPER OFF FROM SOUTH TO NORTH THIS
EVENING AND OVERNIGHT LEADING TO VFR CONDITIONS DEVELOPING FROM
SOUTH TO NORTH. WESTERLY WIND GUSTS UP TO 30 KNOTS WILL DEVELOP
OVER WESTERN AND CENTRAL NORTH DAKOTA SUNDAY MORNING...WITH WINDY
CONDITIONS CONTINUING THROUGH THE SUNDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ003>005-011>013-018>023-025-033>037-041-042-044>048-050-051.

&&

SHORT TERM...TM
LONG TERM...TM
AVIATION...TM
Hazardous weather outlook, Jun 28, 2:58 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT SAT JUN 28 2014

NDZ003>005-011>013-018>022-033>035-041-042-044>046-292100-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-STARK-MORTON-BURLEIGH-HETTINGER-GRANT-ADAMS-SIOUX-
EMMONS-
358 PM CDT SAT JUN 28 2014 /258 PM MDT SAT JUN 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLASH FLOOD WATCH CONTINUES THROUGH EARLY THIS EVENING. EXPECT
WIDESPREAD RAIN SHOWERS AND SCATTERED THUNDERSTORMS TO GRADUALLY
TAPER OFF THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE US
HIGHWAY 2 CORRIDOR ON SUNDAY. WIDESPREAD RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS ARE EXPECTED AREA WIDE ON MONDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY. THE CHANCE OF
THUNDERSTORMS RETURNS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING TO
THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON
SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-002-009-010-017-031-032-040-043-292100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-GOLDEN VALLEY-BILLINGS-
SLOPE-BOWMAN-
358 PM CDT SAT JUN 28 2014 /258 PM MDT SAT JUN 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER THIS
AFTERNOON. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE US
HIGHWAY 2 CORRIDOR ON SUNDAY. WIDESPREAD RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS ARE EXPECTED AREA WIDE ON MONDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY. THE CHANCE OF
THUNDERSTORMS RETURNS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ023-025-036-037-047-048-050-051-292100-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
358 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GUSTY SOUTHERLY WINDS 30 TO 50 MPH WILL CAUSE HAZARDOUS DRIVING
AND OUTDOOR WORKING CONDITIONS THROUGH EARLY SATURDAY EVENING.

A FLASH FLOOD WATCH CONTINUES THROUGH EARLY THIS EVENING. EXPECT
WIDESPREAD RAIN SHOWERS AND SCATTERED THUNDERSTORMS TO GRADUALLY
TAPER OFF THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE US
HIGHWAY 2 CORRIDOR ON SUNDAY. WIDESPREAD RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS ARE EXPECTED AREA WIDE ON MONDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY. THE CHANCE OF
THUNDERSTORMS RETURNS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING TO
THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON
SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

WA

In the hours before

Local storm report, Jun 28, 1:50 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HEAVY RAIN       MINOT                   48.23N 101.30W
06/28/2014  M1.88 INCH       WARD               ND   CO-OP OBSERVER

            STORM TOTAL SINCE 6 AM

&&

HAMILTON
Local storm report, Jun 28, 3:23 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HEAVY RAIN       2 S GARRISON            47.62N 101.42W
06/28/2014  M2.15 INCH       MCLEAN             ND   PUBLIC

            STORM TOTAL SINCE 6 AM CDT. REPORT RELAYED VIA SOCIAL
            MEDIA

&&

HAMILTON
Local storm report, Jun 28, 4:39 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HEAVY RAIN       NW SHERWOOD             48.96N 101.63W
06/28/2014  E2.88 INCH       RENVILLE           ND   BROADCAST MEDIA

            RAINFALL THROUGH 438 PM CDT.

&&

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Divide

When
June 28, 7:30 PM CST to June 30, 3:30 PM CST
Where
Divide County, 3.88 mi NE of Ambrose to 83.86 mi S of Noonan
Cause
Heavy Rain
Property damage
$148,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
48.990, -103.410

Flooding occurred over eastern Divide County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.

Flood, Williams

When
June 28, 7:30 PM CST to June 30, 3:30 PM CST
Where
Williams County, 25.89 mi N of Corinth to 84.95 mi S of Mc Gregor
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
48.990, -103.410

Flooding occurred over northeast Williams County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.

Flood, Bottineau

When
June 28, 7:30 PM CST to June 30, 3:30 PM CST
Where
Bottineau County, 96.1 mi WNW of Lansford to 5.18 mi W of Lansford
Cause
Heavy Rain
Property damage
$296,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
48.990, -103.410

Flooding occurred over western Bottineau County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.

Flood, Burke

When
June 28, 7:30 PM CST to June 30, 3:30 PM CST
Where
Burke County, 27.4 mi WNW of Larson to 50.34 mi WSW of Battleview
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
48.990, -103.410

Flooding occurred over Burke County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.

Flood, Renville

When
June 28, 7:30 PM CST to June 30, 3:30 PM CST
Where
Renville County, 74.47 mi WNW of Tolley to 19.55 mi WSW of Tolley
Cause
Heavy Rain
Property damage
$96,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
48.990, -103.410

Flooding occurred over Renville County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.

Flood, Mountrail

When
June 28, 7:30 PM CST to June 30, 3:30 PM CST
Where
Mountrail County, 51.27 mi NW of White Earth to 56.48 mi NNW of White Earth
Cause
Heavy Rain
Property damage
$254,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
48.990, -103.410

Flooding occurred over Mountrail County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.

Flood, Ward

When
June 28, 7:30 PM CST to June 30, 3:30 PM CST
Where
Ward County, 58.2 mi WNW of Niobe to 37.35 mi WSW of Niobe
Cause
Heavy Rain
Property damage
$618,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
48.990, -103.410

Flooding occurred over Ward County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531212, 531241, 531244, 531255, 531260, 531261, 531265.